West Virginia, 2020Flash Flooding and Flooding in West Virginia, May 20 to 22, 2020
May 20 to 22, 2020 · NWS RLX · 7 events in 7 counties and zones
A slow moving low pressure system crossing through the Tennessee Valley resulted in a multiple day flooding event across portions of West Virginia. The ground was already saturated from antecedent rain earlier in the month, which resulted in roadways being inundated with water and becoming impassable for a time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving low pressure system crossing through the Tennessee Valley resulted in a multiple day flooding event across portions of West Virginia. The ground was already saturated from antecedent rain earlier in the month, which resulted in roadways being inundated with water and becoming impassable for a time. Rainfall amounts from across the state ranged between one to four inches through the course of several days. Rain finally came to an end once the stubborn low pushed eastward over the Atlantic Ocean.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 20, 5:54 AM EST, 6 minutes earlier.
Area forecast discussion, May 20, 5:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
654 AM EDT Wed May 20 2020
.SYNOPSIS...
Slow moving stacked low pressure brings rounds of showers and
storms through much of the remainder of the work week. System
pulls out Friday night. Warmer and more humid for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 650 AM Wednesday...
Adjusted for south edge of rain moving northward early this
morning, as the feed has pivoted, or backed, a bit. Another wave
slowly approaching from the south should start to fill that area
again by late morning though. Meanwhile, the downslope flow has
resulted in drying and warming over northeast portions of the
forecast area.
As of 405 AM Wednesday...
Stacked low pressure spinning about north central Tennessee
this period maintains wet weather over the area, as deep layer
moisture feeds from the south and east, converge over the area
in the northeast quadrant of the upper level low.
Northeast portions of the forecast area reside on the northeast
edge of the richer moisture, and, with the shadow effect of the
low to mid level southeast flow, highest QPF, one to one and a
half inches, is across southwest portions of the forecast area,
where a Flash Flood Watch remains in effect.
Strong winds aloft of 45 to 55 kts have had time mixing through
even to the higher elevations due to a strong inversion, so
the wind advisory was canceled a bit early. However, this may
lead to low level wind shear.
Central guidance temperatures looked good, which reflect a
cooler afternoon in the rain across the middle Ohio Valley, but
close to previous forecast in the favored downslope areas in the
southeast flow.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 245 AM Wednesday...
As the blocking pattern falls apart through Thursday, the
stationary upper level low will slowly move out of the southwest
driving due north. The moisture influx from the south due to
cyclonic southerly flow over the area will ensure elevated
chances of precipitation into Friday. Another half of inch with
slightly higher localized amounts in the lowlands are to be
expected into Friday. A slight warming will commence as the low
shifts further north and precipitation chances for the lowlands
will start to fade for the rest of Friday leaving thunderstorm
potential on the table. Left higher chances for along the
mountains due to westerly upslope flow on the windward side
enhancing clouds and subsequently shower potential. Still
looking at only generally a quarter inch or less, especially
over the low elevations going into Saturday. The first half of
Saturday looks good for a break until a short wave trough slides
over the area lowering confidence and promoting some rain
showers. The day does not look like a complete washout courtesy
of an upper level ridge sliding in right behind the short wave.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 245 AM Wednesday...
The aforementioned feature will promote a short drying out of
the area until what models hint at as a vast baroclinic zone
developing just to the west of us on Sunday. As the ridge
passes by to the east, this will allow that zone to inch into
the area and proved unsettled weather due to this frontal system
into midweek. Thereafter, models diverge slightly on timing,
but overall have a decent handle on the rest of the week and
suggest it to be a semi-active one, picking up on another
potential system at the end of the work week.
The Canadian was kind of an outlier with the 1st frontal system
and in the fact it was not picking up on the system that good
and had a slightly different solution. The GFS was the most
aggressive with precipitation than the EURO/NAVGEM/Canadian.
With it being toward the end of the model runs I did not put too
much weight on the GFS since it was by far the most aggressive.
Accepted guidance since it was modest and I added diurnal
thunderstorm chances for the afternoons and for the anticipation
of the frontal system depicted by the models during the new
work week. Temperatures will be back to normal and even above
by the end of the weekend making way for the potential of
daily afternoon thunderstorms.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM Wednesday...
Stacked low pressure will keep much of the area wet this period.
Flight conditions will be VFR much of the time in intermittent
light rain at PKB, CKB and EKN, and MVFR conditions or lower in
either ceilings or visibilities with heavier rain showers
farther south, with IFR conditions bouncing up to MVFR at times
at HTS and CRW this morning, and MVFR lowering to IFR in
ceilings at BKW at times today.
Surface flow will be gusty east to southeast in the mountains,
with gusts around 25 kts most persistent at BKW, and 20 kts at
times at EKN. Surface flow out across the lowlands will
generally be east to northeast 5 to 10 kts, with higher gusts at
times during the day today. Flow aloft will be moderate to
strong southeast. The inversion and associated wind shear do
not appear to be quite sharp enough to code low level wind
shear outside the mountains. In the mountains, gusty surface
flow should preclude low level wind shear.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: IFR conditions may be more persistent
southern sites today than currently forecast. Category changes
in general are likely to vary this period.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY M M L M H H H H H L M M
HTS CONSISTENCY H H H H H H H H H L M L
BKW CONSISTENCY M H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z THURSDAY...
IFR at times in rain through Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Thursday morning for WVZ005>007.
OH...Flash Flood Watch through Thursday morning for OHZ083-086-087.
KY...Flash Flood Watch through Thursday morning for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...TRM/JZ
NEAR TERM...TRM
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...TRM
Hazardous weather outlook, May 20, 2:35 AM EST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
335 AM EDT Wed May 20 2020
OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-013>020-024>034-039-
040-515>526-210745-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Dickenson-Buchanan-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
335 AM EDT Wed May 20 2020
This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
Rounds of showers are expected today and can be heavy at times.
Repetitive rounds of rain may cause drainage issues and water issues
in low lying areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rounds of showers and possible storms are expected through the week.
Repetitive rounds of rain may cause drainage issues and water issues
in low lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101>103-105-OHZ083-086-087-WVZ005>007-210745-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne-
Cabell-Mason-
335 AM EDT Wed May 20 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Wood
- When
- May 20, 6:00 AM EST to 1:00 PM EST
- Where
- Wood County, 0.66 mi NNE of Ogden to 1.47 mi NW of Waverly
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 39.308, -81.394
High water resulted in multiple road closures across the county. These included Laurel Creek Road in Oakwood Estates, Old St Mary's Pike near Newbanks Road in Worthington Meadows, Waverly Street in Waverly, and Core Road in Sunrise near Parkersburg. Portions of College Parkway were closed in Parkersburg due to flooding as well.
Flood, Pleasants
- When
- May 20, 9:45 AM EST to 1:45 PM EST
- Where
- Pleasants County, 0.42 mi SE of Bellmont to 1.7 mi WNW of Eureka
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.376, -81.265
Several roads near the town of Belmont were flooded.
Flood, Roane
- When
- May 20, 5:00 PM EST to 11:00 PM EST
- Where
- Roane County, 1.96 mi W of Cotton to 0.69 mi SSW of Patsey
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 38.544, -81.385
Along Route 119, portions of the roadway was impassable due to flooding. This included the intersection at Cotton Tree Road in Cotton and the intersection at McKowns Creek Road near the town of Walton.
Flood, Kanawha
- When
- May 20, 7:00 PM EST to May 21, 9:00 AM EST
- Where
- Kanawha County, 3.5 mi WNW of Pocatalico to 6.13 mi NNW of Legg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.501, -81.729
Near the town of Winter, a portion of the road washed out due to flooding from Frogs Creek late on the 20th. In Sissonville, Old Mill Road at Cherokee Lane flooded and became impassable on the morning of the 21st. Along Interstate 77, the Haines Branch exit was shut down in both directions due to impassable high water.
Flood, Lincoln
- When
- May 21, 5:37 AM EST to 1:25 PM EST
- Where
- Lincoln County, 1.58 mi SSW of Sweetland to 1.09 mi S of Sweetland
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.251, -82.046
On the Middle Fork of the Mud River, the gage in Griffithsville showed the river rose out of its twelve foot bankfull level early in the morning on the 21st. The river crested at 12.81 feet later on that morning, then returning to its banks in the afternoon of that same day. While out of its banks, fields and low areas along the Middle Fork Mud River both upstream and downstream were under water.
Flash Flood, Ritchie
- When
- May 22, 6:15 PM EST to 9:45 PM EST
- Where
- Ritchie County, 0.6 mi ENE of Pullman to 0.6 mi SSW of Silver Run Station
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.182, -80.939
Multiple areas along Route 74 were impassable due to high water between the towns of Pennsboro and Pullman. Near the town of Glendale, Goose Creek rose out of its banks and caused a nearby bridge to become submerged.
Flash Flood, Doddridge
- When
- May 22, 6:30 PM EST to 9:45 PM EST
- Where
- Doddridge County, 0.44 mi N of Greenwood to 0.76 mi WSW of Greenwood
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.276, -80.901
A blocked culvert on Rocket Drive in Greenwood led to flooding along the roadway. Also in Greenwood, Stone Valley Road became impassable due to a debris slide.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, May 20, 2020$100 million · 3 in hail · 9 events
- Strong Wind in Minnesota, May 20, 20201 death · 1 event
- Tornado and Hail in Montana, May 20, 2020$737,000 · EF0 · 49 events
- Flash Flooding and Flood in South Carolina, May 20 to 21, 2020$211,000 · 3 events
- Tornado and Hail in South Carolina, May 20, 2020EF1 · 10 events
- Flooding in Ohio, May 20 to 23, 2020$34,000 · 8 events
- Damaging Winds in Florida, May 20 to 24, 2020$25,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in Montana, May 20, 20202.5 in hail · 21 events
- Damaging Wind in Colorado, May 20, 2020$15,000 · 70 kt wind · 1 event
- Tornadoes and Hail in Colorado, May 20, 2020EF0 · 8 events
- Hail in Wyoming, May 20, 20202 in hail · 7 events
- Flash Flooding and Hail in Louisiana, May 20, 20201.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885118, 885124, 885161, 885166, 885791, 885117, 885116.